Atypical hypocortisolism

Koen M A Dreijerink*, Linda M. Kampschreur, Eef G W M Lentjes, Bianca Lokhorst, Pierre M J Zelissen

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Objective: To report a patient who had developed reversible hypocortisolism during the use of quetiapine.Methods: Early morning cortisol levels were measured on two separate days. In addition, the patient underwent testing with intravenous synthetic adrenocorticotropic hormone (1 mcg tetracosactide) before and after tapering of quetiapine. Pituitary function was assessed and magnetic resonance imaging (MRI) was performed.Results: The patient had low early morning cortisol levels at presentation when using quetiapine. Tetracosactide testing indicated hypocortisolism. A MRI of the pituitary was unremarkable. The patient was treated temporarily with hydrocortisone and quetiapine was tapered. After quetiapine had been discontinued, the patient's cortisol production had returned to normal.Conclusion: Although lowering cortisol levels has been previously reported, this is the first report of hypocortisolism associated with the use of quetiapine. It is possible symptoms of malaise in patients who use quetiapine could be attributed to quetiapine-related hypocortisolism.

Original languageEnglish
JournalEndocrine Practice
Volume19
Issue number5
DOIs
Publication statusPublished - 1 Sep 2013

Cite this

Dreijerink, K. M. A., Kampschreur, L. M., Lentjes, E. G. W. M., Lokhorst, B., & Zelissen, P. M. J. (2013). Atypical hypocortisolism. Endocrine Practice, 19(5). https://doi.org/10.4158/EP12415.CR